Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 178 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2015  |  Volume : 26  |  Issue : 3  |  Page : 602-603
Pseudotumor cerebri associated with uremia and NSAIDs


Department of Nephrology, Faculty of Medicine, Cukurova University, Adana, Turkey

Click here for correspondence address and email

Date of Web Publication20-May-2015
 

How to cite this article:
Kaya B, Altun E, Paydas S, Balal M. Pseudotumor cerebri associated with uremia and NSAIDs. Saudi J Kidney Dis Transpl 2015;26:602-3

How to cite this URL:
Kaya B, Altun E, Paydas S, Balal M. Pseudotumor cerebri associated with uremia and NSAIDs. Saudi J Kidney Dis Transpl [serial online] 2015 [cited 2020 Nov 26];26:602-3. Available from: https://www.sjkdt.org/text.asp?2015/26/3/602/157413
To the Editor,

PTS (pseudotumor cerebri) is a condition characterized by increased intracranial pressure. [1] PTS is classically the disease of middleaged obese women and presented with the increased intracranial pressure symptoms such as headache, diplopia, pulsatile tinnitus and transient visual disability. Neuro-radiological imaging and cerebrospinal fluid (CSF) composition is normal. Besides its pathophysiology not being exactly known, it has no exact specific treatment. The clinical course of the disease is generally good, but it can sometimes cause chronic visual disturbances and headaches. Early treatment is important in preventing permanent vision defects and optical atrophy. [2] Although many predisposing factors are known in the development of PTS, uremia has been reported in a few cases. We would like to share our experience of unusual presentation of uremia in an 18-year-old male patient weighing 72 kg and 170 cm tall who presented to us with severe throbbing headache in all of his head that began two months earlier. He used over-the-counter non-steroidal anti-inflammatory drugs (NSAID) to relieve his headache. He came to the emergency service in our hospital one week before due to the beginning of nausea, vomiting and blurred vision. In the emergency department, his blood pressure was 150/95 mm Hg, pulse was 92/min and temperature was 36.8°C; he was conscious and orientated. In his neurological examination, the right eye had blurred vision compared with the left, and fundus examination revealed bilateral papilledema, stasis exudates and hemorrhages. Otherwise, the rest of the physical exam was unremarkable. Emergency brain computed tomography (CT) scan did not disclose any space-occupying lesion. Lumbar puncture showed a CSF pressure of 300 mm Hg and the profile of the fluid was within normal limits. Later, the cranial magnetic resonance imaging was unremarkable. Laboratory investigations revealed azotemia with glomerular filtration rate calculated as 7 mL/min and abdominal ultrasonography disclosed bilateral increased echogenicity and atrophy of the kidneys. The patient was started on dexamethasone 4 × 4 mg IV for PTS, erythropoietin for anemia and 1 × 10 mg of amlodipine, 1 × 4 mg of doxazosin and 1 × 50 mg of losartan for control of blood pressure. He was initiated on hemodialysis. In the follow-ups, his blurred vision improved, steroid dosage was gradually reduced and he was maintained on dialysis.

Although the exact pathophysiological mechanism of PTS is uncertain, obesity, systemic lupus erythematosus, anemia, sickle cell anemia, hypothyroidism, hyperthyroidism, uremia, drugs (growth hormone therapy), hypervitaminosis and corticosteroid withdrawal are defined as risk factors. [3],[4],[5],[6],[7],[8],[9],[10],[11] In the development of PTS, uremia has been stated in a few cases. In this patient group, the predisposing factors are hypervolemia, anemia and increased cerebrospinal blood pressure. [4] Along with uremia, the other factors include chronic hypertension, episodic hypotension, uremic optic neuropathy and vitamin A toxicity, which may contribute to visual disturbances. [2]

Our patient had elevated CSF pressure. However, no primary endocrine abnormalities or autoimmune disease such as lupus erythematosus could be detected. It is thought that PTS could be related to the use of NSAIDs and uremia, and high blood pressure may have contributed to his problem as well. NSAIDs were discontinued. Steroids for PTS were initiated and then the dose was reduced gradually according to the clinical condition of the patient. After initiation of dialysis, he improved his headache improved and visual disturbances gradually disappeared.

Conflict of Interest: None declared.

 
   References Top

1.
Friedman DI, Jacobson DM. Diagnostic criteria for idiopathic intracranial hypertension. Neurology 2002;59:1492-5.   Back to cited text no. 1
    
2.
Alrifai MT, Al Naji F, Alamir A, Russell N. Pseudotumor cerebri in a child receiving peritoneal dialysis: Recovery of vision after lumbo-pleural shunt. Ann Saudi Med 2011; 31:539-41.   Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.
Galvin JA, Van Stavern GP. Clinical characterization of idiopathic intracranial hypertension at the Detroit Medical Center. J Neurol Sci 2004;223:157-60.   Back to cited text no. 3
    
4.
Chang D, Nagamoto G, Smith WE. Benign intracranial hypertension and chronic renal failure. Cleve Clin J Med 1974;59:419-22.   Back to cited text no. 4
    
5.
Tugal O, Jacobson R, Berezin S. Recurrent benign intracranial hypertension due to iron deficiency anemia. Am J Pediatr Hematol Oncol 1994;16:266-70.   Back to cited text no. 5
    
6.
Henry M, Driscoll MC, Miller M, Chang T, Minniti CP. Pseudotumor cerebri in children with sickle cell disease: A case series. Pediatrics 2004;113:e265-9.   Back to cited text no. 6
    
7.
Raghavan S, DiMartino-Nardi J, Saenger P, Linder B. Pseudotumor cerebri in an infant after l-thyroxine therapy for transient neonatal hypothyroidism. J Pediatr 1997;130: 478-80.   Back to cited text no. 7
    
8.
Dickman MS, Somasundaram M, Brzozowski L. Pseudotumor cerebri and hyperthyroidism. N Y State J Med 1980;80:1118-20.   Back to cited text no. 8
    
9.
Rogers AH, Rogers GL, Bremer DL, McGregor ML. Pseudotumor cerebri in children receiving recombinant human growth hormone. Ophthalmology 1999;106:1186-9.   Back to cited text no. 9
    
10.
Morrice G, Havener WH, Kapetanxky F. Vitamin A intoxication as a cause of pseudotumor cerebri. JAMA 1960;173:1802-5.   Back to cited text no. 10
    
11.
BG, Wilson J. Benign intracranial hypertension following corticosteroid withdrawal in childhood. Br Med J 1970;3:554-6.  Back to cited text no. 11
    

Top
Correspondence Address:
Dr. Bulent Kaya
Department of Nephrology, Faculty of Medicine, Cukurova University, Adana
Turkey
Login to access the Email id


DOI: 10.4103/1319-2442.157413

PMID: 26022039

Rights and Permissions




 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
 

 Article Access Statistics
    Viewed2384    
    Printed25    
    Emailed0    
    PDF Downloaded234    
    Comments [Add]    

Recommend this journal